Identification

Author

Miller Neilan RL, Schaefer E, Gaff H, Fister KR, Lenhart S

Title

Modeling optimal intervention strategies for Cholera

Year

2010

Publication type

Article

Journal

Bulletin of Mathematical Biology

Created

2013-08-21 20:24:57+00:00

Modified

2016-07-27 16:59:17.617844+00:00

Details

Volume

72

Number

8

Access

Language

English

URL http://www.ncbi.nlm.nih.gov/pubmed/20204710
DOI

10.1007/s11538-010-9521-8

Accessed

2016-07-13

Extended information

Abstract

While cholera has been a recognized disease for two centuries, there is no strategy for its effective control. We formulate a mathematical model to include essential components such as a hyperinfectious, short-lived bacterial state, a separate class for mild human infections, and waning disease immunity. A new result quantifies contributions to the basic reproductive number from multiple infectious classes. Using optimal control theory, parameter sensitivity analysis, and numerical simulations, a cost-effective balance of multiple intervention methods is compared for two endemic populations. Results provide a framework for designing cost-effective strategies for diseases with multiple intervention methods.